Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Grand Rapids, MI

June 26, 2020Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 2020, 10:31 PM EDT for Jackson County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 10:31 PM EDT (02:31 UTC)
Expired
Jun 26, 2020, 11:30 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Jackson County, MI

The radar

The Detroit radar (KDTX), 99 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KGRR 270231
SVRGRR
MIC075-270330-
/O.NEW.KGRR.SV.W.0049.200627T0231Z-200627T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1031 PM EDT Fri Jun 26 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Jackson County in south central Michigan...

* Until 1130 PM EDT.

* At 1030 PM EDT, a severe thunderstorm was located near Albion,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jackson...             Brooklyn...            Grass Lake...
  Vandercook Lake...     Leoni...               Spring Arbor...
  Napoleon...            Sandstone...           Norvell...
  Pulaski...             Concord...             Horton...
  Springport...          Parma...               Hanover...
  Oak Point...           Tompkins...            Rives Junction...
  Sunset Beach...        Michigan Center...     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4207 8471 4242 8472 4242 8413 4208 8413
TIME...MOT...LOC 0230Z 277DEG 46KT 4233 8479 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TJT
2 follow-up statements
591 
WWUS53 KGRR 270307
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1107 PM EDT Fri Jun 26 2020

MIC075-270330-
/O.CON.KGRR.SV.W.0049.000000T0000Z-200627T0330Z/
Jackson MI-
1107 PM EDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR JACKSON COUNTY...

At 1106 PM EDT, a severe thunderstorm was located near Grass Lake, or
7 miles west of Chelsea, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jackson...             Brooklyn...            Grass Lake...
Vandercook Lake...     Leoni...               Spring Arbor...
Napoleon...            Sandstone...           Norvell...
Horton...              Hanover...             Oak Point...
Tompkins...            Rives Junction...      Sunset Beach...
Michigan Center...     Munith...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4208 8455 4242 8455 4242 8413 4208 8413
TIME...MOT...LOC 0306Z 277DEG 46KT 4227 8416 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

HOVING
361 
WWUS53 KGRR 270324
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1124 PM EDT Fri Jun 26 2020

MIC075-270334-
/O.EXP.KGRR.SV.W.0049.000000T0000Z-200627T0330Z/
Jackson MI-
1124 PM EDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY WILL EXPIRE AT
1130 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
south central Michigan.

LAT...LON 4208 8455 4242 8455 4242 8413 4208 8413
TIME...MOT...LOC 0324Z 277DEG 46KT 4225 8391 

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:31 PM EDT, 3 hours earlier.

Area forecast discussion, Jun 26, 7:31 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Grand Rapids MI
731 PM EDT Fri Jun 26 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 329 PM EDT Fri Jun 26 2020

- Severe storms possible this evening

- Warm and mostly dry next week

&&

.DISCUSSION...(This evening through next Friday)
Issued at 329 PM EDT Fri Jun 26 2020

-- Severe storms possible this evening --

Still not entirely clear how the Chicago-area convection and
rain/clouds over Southern Michigan will temper the severe weather
chances later today as many of the mesoscale models did not pick
up on this. It appears there will be some air mass recovery in
this zone prior to the arrival of the main wave now moving
through southern Wisconsin. Instability is partially a function of
lift and advection (cooling) of the upper levels and
warm/moisture advection of the low levels (at or a couple
kilometers above the surface), and this is a fairly dynamic wave
heading our way, so we will maintain the expectation of a cluster
or line of storms crossing the lake into Lower Michigan this
evening. Scattered storms may also develop ahead of this wave.

Shallow and deep-layer shear will increase this evening, and will
support damaging wind potential with thermal profiles supporting
instability for downdrafts reaching the surface. See the
hydrology and marine sections for additional concerns.

-- Warm and mostly dry next week --

Ensembles continue to be in fair agreement of a mostly dry and
gradually warming week, with highs generally in the mid to upper
80s, approaching 90 toward the latter part of the week. This is
due to a high-amplitude blocking pattern setting up over northern
North America, and we will likely be on the southeast side of the
upper level anticyclone. Can't entirely rule out a backdoor cold
front cooling us off slightly next week depending on how the
eastern leg of the blocking pattern digs in.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 731 PM EDT Fri Jun 26 2020

The main impacts expected in this forecast period will be showers
and storms with lower conditions and gusty winds through the
first 6-8 hours, and then some stratus that lingers into tomorrow
morning.

Showers and storms are beginning to develop, and move over the
terminals from west to east. Periods of showers and storms will
remain possible, until the main line over WI and IL pushes through
from around 02-05z or so. KMKG may not see a lot of thunder, and
the I-94 terminals may have a break until the main line arrives.
IFR is expected under the storms, and wind gusts of 30-50 mph will
be likely.

Once the storms move by, showers will linger a bit. We also expect
that a layer of IFR stratus will work through the area. This will
linger into the mid morning hours, before it lifts out by 18z Sat.
The rest of the period should be quiet then.

&&

.MARINE...
Issued at 329 PM EDT Fri Jun 26 2020

Southwest winds along the shore have increased this afternoon as
expected, gusting to 20 knots. Waves at the Port Sheldon buoy are
increasing to 2 feet, and conditions may approach small craft
advisory / beach hazard this evening. Thunderstorms may produce
gale to storm force winds this evening.

Of greater concern, storms crossing the lake this evening may
cause water level fluctuations and rip currents if they become
well-organized (with a 3 to 5 mb increase in pressure underneath
the storm) and fast-moving (50 mph or greater). In past events
with fast-moving severe summer storms, water levels can change a
foot or more above and below average levels over the course of 30
minutes. In rare cases the increase in water levels can be several
feet in a matter of minutes. Do not walk on piers with storms
nearby. Stay out of the water when storms are near, and do not go
back in the water after the storm tonight.

Conditions will be more tranquil over the weekend under high
pressure.

&&

.HYDROLOGY...
Issued at 329 PM EDT Fri Jun 26 2020

Conditions on the rivers are near to slightly above normal levels
for this time of year. Soil moisture ranking percentiles from CPC
continue to indicate above to well above normal moisture content.
Several convection-allowing model solutions for the storms this
evening have been depicting swaths of 2 to 3 inches of rain
possible in the southern third of Lower Michigan, assuming there
is a period of training/repeating convection for a few hours.
Given precipitable water values over 1.7 inches set to move in,
storms will tend to be efficient rainfall producers. This may
result in short-term flooding tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...NJJ
HYDROLOGY...CAS
MARINE...CAS
Hazardous weather outlook, Jun 26, 3:59 PM EDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
359 PM EDT Fri Jun 26 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-272000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
359 PM EDT Fri Jun 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening. Some thunderstorms may be
severe with damaging wind gusts. Heavy rain in some locations may
result in flooding overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service via phone, email, social media, or amateur radio
networks.

LMZ844>849-272000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
359 PM EDT Fri Jun 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected to cross Lake Michigan
this evening. Thunderstorms may produce winds on the lake to gale
or storm force. Water level fluctuations and rip currents are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service via phone, email, social media, or amateur radio
networks.

In the hours before

Local storm report, Jun 26, 9:30 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
930 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     LAWRENCE                42.22N 86.06W
06/26/2020                   VAN BUREN          MI   UTILITY COMPANY

            NUMEROUS POWER OUTAGES.

&&
Local storm report, Jun 26, 9:32 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
932 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       2 W FENNVILLE           42.59N 86.15W
06/26/2020  M0.38 INCH       ALLEGAN            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FEVM4 2.3 W
            FENNVILLE.

&&
Local storm report, Jun 26, 9:36 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
936 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       2 SSW JAMESTOWN         42.80N 85.86W
06/26/2020  M0.79 INCH       OTTAWA             MI   MESONET

            MESONET STATION EW0177 HUDSONVILLE.

0903 PM     HEAVY RAIN       2 WSW NORTON SHORES     43.15N 86.28W
06/26/2020  M0.38 INCH       MUSKEGON           MI   MESONET

            MESONET STATION AT868 NORTON SHORES.

0906 PM     HEAVY RAIN       1 SSE WALKER            42.98N 85.74W
06/26/2020  M0.58 INCH       KENT               MI   MESONET

            MESONET STATION CW6936 GRAND RAPIDS.

0905 PM     HEAVY RAIN       1 SE GRANDVILLE         42.90N 85.74W
06/26/2020  M0.53 INCH       KENT               MI   MESONET

            MESONET STATION DW6683 GRANDVILLE.

&&
Local storm report, Jun 26, 9:38 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND GST     2 NNW LAWTON            42.20N 85.87W
06/26/2020  E45 MPH          VAN BUREN          MI   TRAINED SPOTTER

&&
Local storm report, Jun 26, 10:00 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     3 WSW PORTAGE           42.19N 85.65W
06/26/2020                   KALAMAZOO          MI   AMATEUR RADIO

            6 INCH TREES DOWN.

&&
Local storm report, Jun 26, 10:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     PAW PAW                 42.22N 85.89W
06/26/2020                   VAN BUREN          MI   AMATEUR RADIO

            60 FOOT GUYED AMATEUR RADIO TOWER BLOWN
            DOWN.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:41 PM EDTAreal Flood AdvisoryGRRKent3 hr
Jun 26, 8:57 PM EDTSevere Thunderstorm WarningGRRVan Buren65 min
Jun 26, 9:27 PM EDTSevere Thunderstorm WarningGRRKalamazoo48 min
Jun 26, 9:54 PM EDTSevere Thunderstorm WarningGRRCalhoun66 min
Jun 26, 10:37 PM EDTAreal Flood AdvisoryGRREaton, Ingham6 hr
Jun 26, 11:04 PM EDTSevere Thunderstorm WarningGRRIngham16 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.